Can I take two kinds of hay fever medication at once? (2023)

Struggling With Hay Fever?

If you suffer with hay fever you may struggle to find the right kind of hay fever medication for you.

Some hay fever sufferers may even find that when they do find a hay fever medication that works, it doesn’t completely get rid of all of their annoying hay fever symptoms.

If you’ve ever found yourself in this situation, you may start to wonder if one kind of hay fever medication is enough, and whether it would be safe to take more than one at the same time.

Different medications, including antihistamines used to treat hay fever, can be problematic when taken together, so it’s better to be safe than sorry.

Before you give into temptation and think about going out to buy another hay fever medication to use alongside your first one, let’s take a look at the facts and make sure you’re doing the right thing.

Can I take two kinds of hay fever medication at once? (1)

What are antihistamines?

You might have heard the word antihistamine used when talking about hay fever remedies, but what are antihistamines really?Well, the short answer is that antihistamines work to block histamine in your body.

Histamine is a natural substance that is created in your body when you have a reaction to something your body is allergic to, like pollen or pet hair.

Histamine is the thing that tells different parts of your body to react to irritants like pollen, making your nose run, your eyes itch, and causing coughs and sneezes.

Antihistamines block histamine, preventing it from telling your body to react, that’s how antihistamines help to relieve hay fever.

Why would I need to take two antihistamines?

If your hay fever is particularly bad, you may find that one over the counter antihistamine is not enough to make a difference to your symptoms.

This is when you would need to speak to your doctor about your treatment options and what the best thing is for you.

In some cases, your doctor may decide that you need to take two antihistamines for a while to help to manage extreme itchy skin rashes that are caused by hay fever, or possibly to manage other extreme cases of hay fever.

Can I take two kinds of hay fever medication at once? (2)

However, this is something only your doctor should suggest and is never something you should decide to do without speaking to them first.

If you don’t take your doctor’s advice, you could accidentally take too much of the same antihistamine which could make you seriously ill.

If antihistamines are taken together, you could also be at risk of more severe side effects caused by either medication, so this is no joke. Be smart, listen to your doctor and don’t take this decision into your own hands.

If your doctor decides that two antihistamines are the best choice for you, they may suggest that you should take two different types of antihistamines for the best results.

But what is the difference between types of antihistamines? Let’s find out.

What types of antihistamines are there?

The simplest difference between antihistamines is that some of them can make you feel drowsy and some of them will not.

A lot of the non-drowsy antihistamines are newer medications that have been designed to reduce the chances of making you feel sleepy, whereas drowsy antihistamines are typically older.

One of the reasons your doctor might ask you to take two antihistamines for a while is that your hay fever could be keeping you up at night.

Insomnia is a common side effect of hay fever, so if you need a little extra help getting to sleep during pollen season, your doctor might ask you to take a drowsy antihistamine before you go to bed.

Again, taking two antihistamines in this way is something that only your doctor should recommend.

Can I take two kinds of hay fever medication at once? (3)

What kinds of hay fever medications are non-drowsy?

So, we know that there are drowsy and non-drowsy hay fever medications, but which is which?

Let’s start with non-drowsy. Here’s a list of antihistamines that are considered to be non-drowsy and which medications you can find them in:

  • Loratadine – found in Haylief, Clarityn, and generic tablets.
  • Cetirizine – found in Benadryl, BecoAllergy, Pollenshield, and generic tablets.

What kinds of hay fever medicines can make me drowsy?

Now we know which antihistamines are non-drowsy, we can take a look at our drowsy antihistamines too.

We’ve got another handy little list of drowsy antihistamines and where to find them:

  • Chlorphenamine – found in Piriton, Pollenase, and generic tablets.
  • Promethazine – found in Phenergan.

Will Loratadine make me drowsy?

So those who have been paying attention to our little lists (don’t worry, we’re not judging if your itchy hay fever eyes made you want to skip some reading) will have realised that Loratadine falls under non-drowsy antihistamines.

So Loratadine is much less likely to make you feel drowsy than other antihistamines on the market, great for those who need to drive or operate machinery.

Can I take Loratadine and Piriton together?

Some of our eagle-eyed readers will have worked out that Loratadine and Piriton aren’t just different antihistamines, but they fall into two different categories of antihistamines.

Loratadine is a non-drowsy antihistamine, whereas Piriton contains Chlorphenamine, a drowsy antihistamine.

So, this means that you could take Piriton and Loratadine together and could use this combination to help you get to sleep.

Just remember this is something you should only do if your doctor recommends it, they know the risks and the best ways to keep you safe and healthy.

Can I take Cetirizine and Piriton together?

Did any of you take a quick look back at our lists to see if you could answer this question for yourselves?

If you did, you’ll know that Cetirizine and Piriton contain two different antihistamines, so they can be taken together too!

But again, always speak to your doctor before taking two antihistamines at once.

Every medication is different, so taking them together will pose different risks that your doctor will know all about.

Can I take antihistamines and painkillers together?

If you have hay fever, one of the most common side effects you may experience is a headache.

This can be caused by the allergic reaction itself or by pressure that builds up in your blocked sinuses.

At times like this, you might want to turn to paracetamol or ibuprofen to ease your headache, but is this safe?

Well, you’ll be happy to learn that paracetamol and ibuprofen don’t react with most antihistamine medications.

However, you should always read the patient information leaflet on every medication carefully before taking it at the same time as another medicine.

These leaflets will let you know which medications will interact, and when you should not use certain medications together.

If you’re still not sure whether your hay fever medication can be taken with paracetamol or ibuprofen pain killers, speak to your doctor or Chemist 4 U pharmacist.

They’ll be able to answer all of your medication questions.

Well, now we know that antihistamines can be taken together to treat hay fever, but before we go we’re going to take a moment to remind you to be safe.

Only take two antihistamines at once if recommended to do so by your doctor. They’re the ones with the knowledge so listen to what they have to say!

On top of that, always read the labels on your medications very carefully, this is the best way to be sure that none of them will interact and cause potential health problems. This is serious stuff, so take the time to read up.

Finally, if you have any questions don’t hesitate to give us a call! Our friendly Chemist 4 U pharmacists will be happy to give you any advice you need about hay fever or any other medical problem.

We’re at the end of the phone, call us any time, we’ll be happy to hear from you!

Shop Hay Fever Relief

FAQs

Can I take two kinds of hay fever medication at once? ›

It is not recommended to combine steroid nasal sprays with each other and it is not safe to mix different types of antihistamine allergy pills. If your allergy treatments are not as effective as you need, consult your doctor to adjust the dosage or your medication.

Can you take two different types of hayfever tablets together? ›

Don't take two different types of antihistamines simultaneously. Don't take more than the recommended dosage. Don't double up on doses.

What happens if I take 2 hayfever tablets at once? ›

If a healthy adult takes only a slightly higher dose of antihistamine, such as accidentally taking two pills instead of one, their symptoms may not be serious, or they may not have any symptoms. However, a larger overdose, especially in children or older adults, may cause serious symptoms.

Can you take different hayfever tablets? ›

Do NOT take two different antihistamines at the same time. Instead, talk to your doctor or pharmacist if you have trouble finding a drug that works well for your allergy symptoms.

Can you take 2 allergy pills in the same day? ›

Oral antihistamines, such as Zyrtec and Benadryl, shouldn't be taken together without a healthcare provider's OK. Taking oral antihistamines together can lead to additional side effects and potentially an antihistamine overdose. Signs of an overdose may include the following: Fast or racing heartbeat.

What happens if you take Benadryl and Claritin together? ›

It is never safe to take multiple antihistamine medications such as Zyrtec and BENADRYL® or Claritin and BENADRYL® together. Combining BENADRYL® with other antihistamine medications can lead to serious complications or, in rare cases, an antihistamine overdose.

Can I take Claritin and Zyrtec at same time? ›

Can You Take Claritin And Zyrtec Together. You should not take Claritin and Zyrtec together. Both Claritin and Zyrtec are antihistamines, and taking these medications together can increase the risk of side effects as well as overdose.

What happens if you take 2 Allegra in 24 hours? ›

On its own, Allegra only seems to cause heart rhythm problems at extremely high doses. So taking an extra dose by accident is unlikely to harm most people. But if you've taken too much Allegra and are concerned, contact your healthcare provider or Poison Control at 1-800-222-1222.

What happens if you take two Claritins by mistake? ›

What happens if I take more than one dose of Claritin®? Taking more than the recommended dose of Claritin® may cause drowsiness. In the case of overdose, get medical help or contact a Poison Control Center right away- always follow label directions.

Can I take Claritin in the morning and Benadryl at night? ›

Benadryl is not known to interact with Claritin (loratadine), Vistaril (hydroxyzine), or Zyrtec (cetirizine). However, taking Benadryl in combination with any of these drugs is not typically advised, unless your doctor recommends it.

Is it bad to take 2 different antihistamines? ›

Is Mixing Allergy Meds Safe? You can safely mix different types of allergy medications, like Flonase, a nasal spray, and Claritin, an antihistamine. In fact, it's often recommended by doctors.

What is the strongest hayfever medication? ›

Telfast, and other prescription-only antihistamine tablets, work in the same way as over-the-counter antihistamines, but are stronger and intended to help with more severe symptoms. You can request Telfast through our online service, without having to see a doctor face to face.

What is best antihistamine for hay fever? ›

Cromolyn sodium can help relieve hay fever symptoms by preventing the release of histamine. This medication is most effective if you start using it before you have symptoms. Cromolyn sodium is available as a nonprescription nasal spray that must be used several times a day.

How many allergy relief pills can you take at once? ›

take every 4 to 6 hours, or as directed by a doctor - do not exceed 6 doses in 24 hours - adults and children 12 years and over 1 to 2 capsules - children 6 to under 12 years 1 ...

What is the strongest antihistamine? ›

Zyrtec. Zyrtec (cetirizine) is the strongest of the second-generation antihistamines, says Dr.

What happens if you take too many antihistamines? ›

As well as sedation, overdose often presents with anticholinergic symptoms (see Anticholinergic Syndrome). At higher doses, they can also cause sodium channel blockade with subsequent cardiovascular effects including QT prolongations and Torsades de Pointes.

How far apart can I give Claritin and Benadryl? ›

“It may not be safe to take Benadryl until 12 hours after taking Claritin,” Dr. Glatter says. (Dr. Raimo takes that a step further, advising patients to avoid taking these two medications within 24 hours of each other.)

Can I take 2 Claritin at the same time? ›

Do not take 2 doses at the same time or extra doses. Many times Claritin-D 24 Hour Allergy & Congestion (loratadine and pseudoephedrine) is taken on an as needed basis. Do not take more often than told by the doctor.

What not to mix with Benadryl? ›

Taking Benadryl along with other antihistamines can increase the risk of side effects. This includes drugs like meclizine (Antivert), loratadine (Claritin), cetirizine (Zyrtec), hydroxyzine (Vistaril), and promethazine (Promethegan).

Why is Claritin and Zyrtec not working? ›

If you have seasonal allergies and notice that your allergy medicine stops working, it might be because you've developed new allergies. People rarely develop a tolerance to allergy medications. Common medications like Zyrtec, Allegra, Flonase, and Claritin don't usually stop working.

Is Zyrtec stronger than Claritin? ›

Zyrtec is found to be more potent, or stronger, in laboratory studies, compared with Claritin,” says Dr. Kung. “It also reaches a higher concentration in the skin, which can be more helpful for skin-related allergies. However, Zyrtec has a greater chance of making you sleepy while taking it.”

Why is my Claritin not working? ›

There can be several reasons for Claritin not working:

You didn't start taking Claritin soon enough. You don't take Claritin every day. You're expecting Claritin to be a decongestant. The antihistamine Claritin contains (loratadine) doesn't work for you as well as other antihistamines would.

How do you permanently get rid of hay fever? ›

There's currently no cure for hay fever. But most people can relieve symptoms with treatment, at least to a certain extent. The most effective way to control hay fever would be to avoid exposure to pollen. However, it's very difficult to avoid pollen, particularly during the summer months.

What if hayfever tablets are not working? ›

If steroids and other hay fever treatments do not work, your GP may refer you for immunotherapy. This means you'll be given small amounts of pollen as an injection or tablet to slowly build up your immunity to pollen. This kind of treatment usually starts in the winter about 3 months before the hay fever season begins.

Can I take Claritin in the morning and Allegra at night? ›

by Drugs.com

If your allergy is particularly bad then yes you can take them on the same day, as there are no known interactions. This is a therapeutic duplication and it is usually recommended to take only one antihistamine at any time, however if you have been prescribed to take both together then it is appropriate.

Can you take more than one Zyrtec? ›

ZYRTEC® Allergy Relief Tablets

Adults under 65 and children 6 years and older One 10 mg tablet once daily; do not take more than one 10 mg tablet in 24 hours. A 5 mg product may be appropriate for less severe symptoms. Adults 65 years and over Ask a doctor. Consumers with liver or kidney disease Ask a doctor.

What happens if you take 2 loratadine tablets in one day? ›

Loratadine is generally very safe. If you or your child take too much, it is unlikely to harm you.

Can you take 20 mg of Claritin? ›

Can I take a 5-mg or 20-mg dose of loratadine? No, with loratadine tablets, you should not take a 5-milligram (mg) or 20-mg dose. The maximum recommended dosage of loratadine is 10 mg in 24 hours.

What not to take with Claritin? ›

Some medications that may interact with Claritin include:
  • amiodarone (Pacerone)
  • carbamazepine (Tegretol, Tegretol XR, Epitol)
  • cimetidine (Tagamet)
  • darunavir (Prezista)
  • dasatinib (Sprycel)
  • erythromycin (Erygel, Eryped)
  • ketoconazole.
  • midodrine (ProAmatine)
Jul 10, 2020

What is the fastest acting antihistamine? ›

Cetirizine has the fastest onset of action among the newer antihistamines.

What is better Benadryl or loratadine? ›

Diphenhydramine is generally more effective at managing allergy symptoms than loratadine. It has multiple uses, including for insomnia, motion sickness, and Parkinson's disease. Benadryl, the brand name for diphenhydramine, is also available in topical form.

What drugs should not be taken with antihistamines? ›

Examples of medicines that could cause problems if taken with antihistamines include some types of:
  • antidepressants.
  • stomach ulcer or indigestion medicines.
  • cough and cold remedies that also contain an antihistamine.

How many hours apart can you take antihistamines? ›

Adults and teenagers—2 milligrams (mg) every four to six hours as needed. Children 5 to 12 years of age—1 mg every four to six hours as needed. Children 4 to 5 years of age—0.5 mg every four to six hours as needed.

What is the miracle pill for hayfever? ›

You'll usually take fexofenadine once a day. Children aged 12 and under take it twice a day. Fexofenadine is classed as a non-drowsy antihistamine, but some people still find it makes them feel quite sleepy. Common side effects include headaches, feeling sleepy, dry mouth, feeling sick and dizziness.

What is the new pill for hayfever? ›

ALLERTINE ® offers 24 hour relief from the symptoms of hayfever, allergies and urticaria.

What triggers hay fever? ›

Hay fever triggers

Grass pollen, which is common in late spring and summer. Ragweed pollen, which is common in fall. Dust mites and cockroach droppings, which are present year-round. Dander from pets, which can be bothersome year-round but might cause worse symptoms in winter, when houses are closed up.

Can you take two antihistamines for hay fever? ›

Do not take 2 antihistamines together unless recommended by your doctor.

Does drinking water help hay fever? ›

Once your body is dehydrated, the histamine production increases, which causes the body to have the same trigger symptoms as seasonal allergies. Drinking plenty of water will help prevent the higher histamine production and alleviate the allergy symptoms.

Is it better to take antihistamines at night or in the morning? ›

To sum it up, all first-generation H1 antihistamines should be taken close to bedtime or when you're able to sleep. Second-generation H1 antihistamines and H2 blockers can typically be taken at any time of the day. One exception to this is cetirizine, which can cause drowsiness for up to 14% of those who take it.

What to do if antihistamines don t work? ›

After seeing little to no results from an antihistamine, your doctor may suggest that you try the following treatments, usually in the following order:
  1. Increasing the dose of your current antihistamine.
  2. A different antihistamine or a combination of several different antihistamines. ...
  3. Oral corticosteroids.

Are there stronger antihistamines than Benadryl? ›

Why Xyzal May Be Better than Benadryl? Generally, there are several benefits of choosing a newer oral antihistamine like Xyzal over Benadryl: Xyzal generally causes less drowsiness than Benadryl.

Which antihistamine is stronger Benadryl or Zyrtec? ›

Thus, we can conclude that in the question of Zyrtec vs Benadryl, they are equally effective, but Zyrtec is superior due to its ability to cause less sedation and impairment than Benadryl.

What happens if you accidentally take 2 antihistamines at once? ›

If a healthy adult takes only a slightly higher dose of antihistamine, such as accidentally taking two pills instead of one, their symptoms may not be serious, or they may not have any symptoms. However, a larger overdose, especially in children or older adults, may cause serious symptoms.

What happens if you take 3 different antihistamines? ›

An antihistamine overdose, also called antihistamine poisoning, occurs when there's too much of the medication in your body. This can be life-threatening, so it's important that you understand proper dosing to avoid toxicity. Trying to manage spring allergies?

How many hayfever tablets can I take in a day? ›

Kelman advises taking hay fever tablets once a day until the hay fever season ends. Antihistamines are generally considered relatively safe and taking more than the recommended dose is unlikely to cause you serious harm.

Can you mix Allegra and Claritin? ›

Claritin has fewer interactions than Allegra. You should not take Claritin with other antihistamines or allergy medications.

Can I take loratadine and fexofenadine together? ›

As well as taking a non-drowsy antihistamine during the day (such as fexofenadine, cetirizine or loratadine), your doctor may suggest that you take a sedating antihistamine at night time if the itching is making it difficult to sleep. Do not take 2 antihistamines together unless your doctor advises you to.

Can I take Allegra and Zyrtec on the same day? ›

by Drugs.com

If your allergy is particularly bad then yes you can take them on the same day, as there are no known interactions. This is a therapeutic duplication and it is usually recommended to take only one antihistamine at any time, however if you have been prescribed to take both together then it is appropriate.

Can I take cetirizine hydrochloride and fexofenadine hydrochloride together? ›

No interactions were found between cetirizine and fexofenadine. However, this does not necessarily mean no interactions exist. Always consult your healthcare provider.

Can you take two different antihistamines at the same time? ›

Do not take 2 antihistamines together unless recommended by your doctor.

What happens if you take Benadryl and Zyrtec together? ›

“Taking them together increases your risk of those side effects without adding much potential benefit.” Those overlapping side effects include headaches, drowsiness, and dry mouth. And if you're thinking of toggling between the two drugs: Don't.

What is the strongest hayfever tablet? ›

Telfast, and other prescription-only antihistamine tablets, work in the same way as over-the-counter antihistamines, but are stronger and intended to help with more severe symptoms. You can request Telfast through our online service, without having to see a doctor face to face.

What is the strongest over the counter antihistamine? ›

Benadryl (diphenhydramine) is the strongest and most effective first-generation antihistamine, says Roberto Garcia-Ibáñez, M.D., a board-certified allergist and immunologist at The Allergi Group in Tampa, Florida. It's often administered in the emergency room to treat an allergic reaction, he adds.

What medications Cannot be taken with Allegra? ›

Fexofenadine should not be used at the same time as antacids that contain magnesium or aluminum. Ask a doctor or pharmacist before using other cough or cold medicines that may contain similar ingredients.

Why is Allegra not working? ›

If you have seasonal allergies and notice that your allergy medicine stops working, it might be because you've developed new allergies. People rarely develop a tolerance to allergy medications. Common medications like Zyrtec, Allegra, Flonase, and Claritin don't usually stop working.

Can I take 2 Allegra allergy pills a day? ›

Don't take more than 2 tablets within a 24-hour period.

Why is my fexofenadine not working? ›

When an allergy medication doesn't work anymore—either as well as before or at all—it could be because your body is no longer reacting to the drug in the same way it once did or is clearing it too quickly for it to be effective. This is known as a drug tolerance. This can happen after months and years of use.

Which is stronger fexofenadine or cetirizine? ›

Several studies have found cetirizine (Zyrtec) to be more effective than fexofenadine (Allegra) at relieving symptoms of allergic rhinitis and urticaria, and it appears to have a longer duration of action.

Which antihistamines should not be mixed? ›

Taking antihistamines with other medicines, food or alcohol

Examples of medicines that could cause problems if taken with antihistamines include some types of: antidepressants. stomach ulcer or indigestion medicines. cough and cold remedies that also contain an antihistamine.

References

Top Articles
Latest Posts
Article information

Author: Rueben Jacobs

Last Updated: 12/11/2023

Views: 5775

Rating: 4.7 / 5 (57 voted)

Reviews: 80% of readers found this page helpful

Author information

Name: Rueben Jacobs

Birthday: 1999-03-14

Address: 951 Caterina Walk, Schambergerside, CA 67667-0896

Phone: +6881806848632

Job: Internal Education Planner

Hobby: Candle making, Cabaret, Poi, Gambling, Rock climbing, Wood carving, Computer programming

Introduction: My name is Rueben Jacobs, I am a cooperative, beautiful, kind, comfortable, glamorous, open, magnificent person who loves writing and wants to share my knowledge and understanding with you.